Home / The HIT Patient / Managing the HIT patient

Managing the HIT patient

Where there is a high clinical suspicion of HIT, all heparin should be stopped (1). Even with heparin discontinuation, the risk of new thrombosis persists, with a 30-day cumulative risk of 50%. An alternative non-heparin anticoagulant should be started as soon as possible.

General principles of treatment when HIT is strongly suspected (or confirmed) (2):

  1. Discontinue and avoid all heparin
  2. Give a non-heparin alternative anticoagulant
  3. Postpone warfarin (or other vitamin K antagonists) pending substantial platelet recovery (give vitamin K if warfarin has already been started).
  4. Test for HIT antibodies
  5. Investigate for lower-limb deep vein thrombosis.
  6. Avoid prophylactic platelet transfusions


The use of warfarin or phenprocoumon alone in acute HIT can produce microvascular clots and contribute to venous limb gangrene (1).  This occurs because of persistent HIT-associated hypercoagulability and concomitant depletion of the natural anticoagulant, Protein C, at the start of vitamin K antagonist (VKA) treatment. This produces a temporary procoagulatory imbalance in the clotting system.

It is important therefore, that a VKA:

  • is not given in acute HIT until the platelet count has substantially recovered (i.e. usually to at least 150 x10 9/l)
  • is administered only during overlapping alternative parenteral anticoagulation (minimum 5 days overlap). The alternative anticoagulant is continued until the platelet count has reached a stable plateau and the INR is within the intended target for at least 2 days
  • is initiated with a low maintenance dose (maximum 5 mg warfarin or 6 mg phenprocoumon)(1).



1.   Warkentin TE, Greinacher A, Koster A, Lincoff AM. Treatment and prevention of heparin-induced thrombocytopenia: ACCP evidence based clinical practice guidelines (8th Edition). Chest 2008; 133:340-380

2. Warkentin TE. Heparin-induced thrombocytopenia, diagnosis and management. Circulation 2004; 110:e454-458

Back to top

The ICU Patient